Alert archive / Alabama / River Flood Warnings in 2008

River Flood Warning 10, NWS Birmingham, AL

December 11, 2008Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Dec 11, 2008, 9:38 AM CST for Sumter County, Alabama. It took effect at Dec 12, 2008, 7:12 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2008, 9:38 AM CST (15:38 UTC)
In effect from
Dec 12, 2008, 7:12 PM CST
Expired
Dec 12, 2008, 9:47 AM CST
In force
Issued by
NWS Birmingham, AL
Flood severity
Minor

County Sumter County, AL

The river

Written for the forecast point Sucarnoochee River at Livingston (LVNA1).

Action stage
18 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 11, 5:10 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Dec 11, 5:10 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 AM CST THU DEC 11 2008

.SHORT TERM...TODAY AND TONIGHT.

TALK ABOUT YOUR CORNUCOPIA...OUR HORN IS FULL. COMPLEX...AND NOT SO
CLEAR CUT FORECAST SITUATION IS FILLING OUR PLATES THIS MORNING...AS
A DEEPENING UPPER LEVEL LOW IS FORECAST TO TRACK NORTHEASTWARD OUT
OF THE GULF OF MEXICO AND ACROSS CENTRAL ALABAMA...UP INTERSTATE 85
TO ATLANTA BY AROUND 00Z. SURFACE LOW CURRENTLY IN SOUTH CENTRAL
ALABAMA IS FORECAST TO ROTATE UP NORTHWARD OUT AHEAD OF THE UPPER
LOW...INTO NORTHWESTERN GA ABOUT 3 HOURS AHEAD OF THE SURFACE LOW.
LOOKING UP STREAM AT 4 AM...SEEING SNOW FALL IN LAKE CHARLES AND
LAFAYETTE LOUISIANA...IS A HARBINGER OF THINGS TO COME.

AS THE UPPER LOW DEEPENS...WARM AIR ALOFT IS EXPECTED TO BEGIN TO
WRAP AROUND THE NORTH SIDE OF THE LOW...FORMING A TROWAL. THIS
ENHANCED ZONE OF PRECIPITATION AND DYNAMIC COOLING IS EXPECTED TO
HELP COOL THE COLUMN OF AIR DOWN TO NEAR FREEZING...AND BY
MIDDAY...FORECAST SOUNDINGS ALONG THE WESTERN STATE LINE ARE
SUFFICIENTLY CLOSE ENOUGH TO INDICATE A MIX AND CHANGE OVER TO SNOW
POSSIBLE. AS THE AFTERNOON AND EVENING PROGRESSES...THE COOLING WILL
CONTINUE AS THE LOW MOVES NORTHEASTWARD...BRINGING THE THREAT OF
WINTER WEATHER WITH IT. UNFORTUNATELY...TEMPERATURES ARE RIGHT ON
THE LINE...WHICH DOESNT GIVE THE HIGHEST CONFIDENCE IN FORECASTING
WINTER WEATHER. A COUPLE OF DEGREES EITHER WAY...AND OUR FORECAST
WILL NEED SOME ADJUSTING PRETTY QUICKLY.

NUMEROUS CONCERNS FOR FOLKS TODAY WITH THIS SYSTEM AS IT TRANSITS
THE AREA. RELATIVELY SPEAKING...PERHAPS MOST INNOCUOUS WILL BE THE
WINDS...AS IT WILL BE BREEZY AT TIMES THROUGHOUT THE DAY. AS THE LOW
DEEPENS...WINDS WILL BE SHIFTING THROUGH THE DAY...WIND SPEEDS OF 15
TO 25 MPH CAN BE EXPECTED AT TIMES. IF THAT DOESNT KEEP YOU OFF THE
LAKES TODAY...THE RAIN WILL. IN THE WARM SECTOR AHEAD OF THE
LOW...LOCALLY HEAVY RAINFALL MAY RESULT IN SOME FLOODING PROBLEMS
MAINLY EARLIER IN THE DAY. TO THE NORTH OF THE UPPER MIDDAY THROUGH
THE EVENING HOURS...EXPECT A BAND OF 1 TO POSSIBLY AS MUCH AS 3
INCHES OF RAINFALL. ANYONE WHO WAS HERE IN MARCH OF 93 FOR THE
HISTORIC STORM REMEMBERS THE THUNDER SNOW. MUCH LIKE THAT
STORM...THIS DEEPENING LOW COULD PRODUCE THUNDER AT JUST ABOUT ANY
TIME AS IT PASSES ACROSS THE AREA.

THE POTENTIALLY MOST SIGNIFICANT IMPACT IS THE POSSIBILITY OF SNOW
FOR AREAS ALONG AND NORTH OF INTERSTATE 59 THIS AFTERNOON AND INTO
THIS EVENING. AS HINTED ABOVE...THIS IS ALMOST A NO WIN SITUATION...
AS THE FORECAST SOUNDINGS ARE RIGHT ON THE LINE...AND SO MUCH
DEPENDS ON HOW MUCH DYNAMIC COOLING CAN INFLUENCE THINGS. AFTER MUCH
DELIBERATION...DECIDED TO GO AHEAD AND ISSUE WHAT WILL HOPEFULLY BE
A WORST CASE SCENARIO. THE GROUND WILL BE RATHER WARM AND WET...BUT
PRECIP RATES IN THESE TYPE OF EVENTS COULD EASILY ALLOW FOR QUICK
ACCUMULATIONS ON GRASSY AND ELEVATED SURFACES...THAT MELT QUICKLY AS
WELL. IF THINGS CONTINUE AS FORECAST...THERE COULD BE A BRIEF
CHANGEOVER/BURST OF SNOW LATE THIS AFTERNOON...RUSH HOUR...AND THIS
EVENING FROM BHM NORTHEASTWARD. NEEDLESS TO SAY...WE WILL BE
WATCHING THINGS AS THEY UNFOLD UPSTREAM THROUGHOUT THE DAY...AND
ADJUST AS NECESSARY.

HUGE THANKS TO HUN...JAN...MEG...MOB...FFC...OHX...MRX...AND HPC FOR
THE ONGOING COORDINATION THIS MORNING.

.LONG TERM...

BOY THAT SHORT TERM GUY CAN BE LONG-WINDED. I LUCKED UP AND DREW
LONG TERM DUTIES. CONDITIONS SHOULD BE RAPIDLY CLEARING ON FRIDAY
WITH A COOL AIRMASS IN PLACE. ANY SNOWMEN SHOULD BE IN POOR SHAPE
BY SUNSET DUE TO PLENTIFUL INSOLATION. WEARY METEOROLOGISTS WILL
HAVE A NICE WEEKEND TO RELAX AND RECOVER. HIGHS WILL BE IN THE 50S
TO LOW 60S...WITH A COOL START SATURDAY MORNING.

RETURN FLOW WILL SET UP BY SUNDAY AFTERNOON WITH PESKY
SOUTHWESTERLY FLOW ALOFT. MONDAY INTO THE MIDDLE OF NEXT WEEK...RAIN
CHANCES INCREASE ONCE AGAIN. GUIDANCE IS NOT INDICATING ANY WELL
DEFINED FEATURES TO HANG THE FORECAST ON AT THE MOMENT...ONLY A
WEAK FRONT PROGGD TO STALL ACROSS THE SOUTHEAST BY MIDWEEK. WILL
HOLD ON TO SLIGHT CHANCE TO LOW CHANCE POPS FOR NOW AND SEE HOW
THINGS DEVELOP. TEMPERATURES LOOK VERY CLOSE TO SEASONAL NORMALS.

&&

.AVIATION...06Z TAF DISCUSSION.

LOW CEILINGS AND VISIBILITIES WILL BE THE RULE ACROSS CENTRAL
ALABAMA TERMINALS THROUGH AT LEAST 18Z THURSDAY.  STILL THINK THE
SNOW THREAT IS TOO LOW TO MENTION.  WINDS WILL BE DEPENDENT ON PATH
OF SURFACE LOW...AND ARE EXPECTED TO INCREASE IN SPEED AND GUSTINESS
AROUND SUNRISE.  CLEARING TREND (WHICH COULD COME FAIRLY RAPIDLY)
WILL COMMENCE NEAR OR JUST AFTER 00Z.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  31  49  28  52 / 100  60   0   0   0
ANNISTON    61  32  52  27  54 / 100  50   0   0   0
BIRMINGHAM  51  31  50  29  53 / 100  40   0   0   0
TUSCALOOSA  46  31  51  29  54 / 100  20   0   0   0
CALERA      53  31  50  29  53 / 100  20   0   0   0
AUBURN      62  35  54  28  55 /  90  20   0   0   0
MONTGOMERY  62  34  55  30  56 /  90  10   0   0   0
TROY        62  34  54  30  56 /  80  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM THURSDAY FOR THE
FOLLOWING COUNTIES:
LAMAR...MARION...FAYETTE...WINSTON...WALKER...JEFFERSON...SHELBY...CHILTON
AUTAUGA...LOWNDES...MONTGOMERY...PIKE...BLOUNT...ST
CLAIR...TALLADEGA...
COOSA...ELMORE...BARBOUR...BULLOCK...RUSSELL...MACON...LEE...TALLAPOOSA...
CHAMBERS...CLAY...RANDOLPH...CALHOUN...CLEBURNE...ETOWAH AND
CHEROKEE.

A LAKE WIND ADVISORY IS IN EFFECT THROUGH 6 PM FOR ALL OF CENTRAL
ALABAMA.

A WINTER STORM ADVISORY IS IN EFFECT FROM NOON UNTIL 9 THURSDAY
FOR THE FOLLOWING COUNTIES:
SUMTER...GREEN...PICKENS...TUSCALOOSA...LAMAR...FAYETTE...MARION...WINSTON...
AND WALKER.

A WINTER STORM ADVISORY IS IN EFFECT FROM 4 PM UNTIL 9 THURSDAY
FOR THE FOLLOWING COUNTIES:
JEFFERSON...BLOUNT...ST CLAIR...ETOWAH AND CHEROKEE.
&&
Hazardous weather outlook, Dec 11, 8:14 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 AM CST THU DEC 11 2008

ALZ011>015-017>050-121414-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
814 AM CST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A DYNAMIC UPPER LEVEL LOW OVER THE NORTHERN GULF OF MEXICO WILL
TRACK ACROSS CENTRAL ALABAMA OVER THE NEXT 24 HOURS RESULTING IN
MULTIPLE IMPACTS ACROSS THE AREA.

A LAKE WIND ADVISORY AND A FLASH FLOOD WATCH ARE IN EFFECT THROUGH
6 PM. WINDS MAY GUST IN EXCESS OF 25 MPH WITH UP TO THREE INCHES OF
RAINFALL. ADDITIONALLY...A WINTER WEATHER ADVISORY IS IN EFFECT
GENERALLY ALONG AND NORTH OF A LINE FROM ARLEY TO TUSCALOOSA TO
LIVINGSTON FROM NOON TO 9 PM AND FOR AREAS NORTH OF A LINE FROM OAK
GROVE TO PELL CITY TO CENTRE FROM 4 PM THROUGH 9 PM. ACCUMULATIONS
COULD BE UP TO TWO INCHES. SEE SPECIFIC PRODUCTS ISSUED BY THE
BIRMINGHAM OFFICE FOR ADDITIONAL DETAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LOCAL ACTIVATION OF EMERGENCY MANAGEMENT MAY BE NEEDED IN THE
NORTHWEST COUNTIES THURSDAY...DUE TO THE WINTER WEATHER THREAT.

61

In the hours before

Special weather statement, Dec 11, 5:50 AM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 AM CST THU DEC 11 2008

ALZ040>044-111230-
AUTAUGA-DALLAS-ELMORE-LOWNDES-MONTGOMERY-
550 AM CST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...DALLAS...ELMORE...LOWNDES
AND MONTGOMERY COUNTIES UNTIL 630 AM CST...

AT 546 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
SPRAGUE TO GARDNER ISLAND...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF MEADVILLE TO 10 MILES EAST OF SELMONT-WEST SELMONT...
MOVING NORTH AT 40 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DANNELLY FIELD.
  PINEDALE.
  PIKE ROAD.
  MOUNT MEIGS.
  BOB WOODRUFF LAKE.
  EMERALD MOUNTAIN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Dec 11, 5:53 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CST THU DEC 11 2008

ALZ023-031>035-111245-
BIBB-CHILTON-GREENE-HALE-PERRY-TUSCALOOSA-
553 AM CST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON...GREENE...HALE...
PERRY AND TUSCALOOSA COUNTIES UNTIL 645 AM CST...

AT 551 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION TO 7 MILES EAST OF
MARION...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF EUTAW TO 7
MILES EAST OF MARION...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPROTT.
  KNOXVILLE.
  PHIPPS.
  JENA.
  MOUNTAINBROOK.
  TALLADEGA NATIONAL FOREST.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Dec 11, 7:18 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 AM CST THU DEC 11 2008

ALZ026>029-036>038-047-048-111415-
CHAMBERS-CLAY-COOSA-LEE-RANDOLPH-RUSSELL-ST.
CLAIR-TALLADEGA-TALLAPOOSA-
718 AM CST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...CLAY...COOSA...LEE...
RANDOLPH...RUSSELL...ST. CLAIR...TALLADEGA AND TALLAPOOSA COUNTIES
UNTIL 815 AM CST...

AT 714 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CREWSVILLE TO LADONIA...OR
ALONG A LINE EXTENDING FROM ROCKFORD TO PHENIX CITY...MOVING NORTH AT
35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SMITHS STATION.
  BRADFORD.
  STEWARTVILLE.
  WEST CHAMBERS.
  RIDGE GROVE.
  SYLACAUGA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREE LIMBS AND
POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Dec 11, 8:17 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     NON-TSTM WND DMG OPELIKA                 32.65N 85.38W
12/11/2008                   LEE                AL   EMERGENCY MNGR

            WIDESPREAD TREES DOWN WITH POWER OUTAGES. SPECIFICALLY
            BRUCE AVENUE, 1ST, 6TH, 9TH AND 20TH STREETS, LAFAYETTE
            PARKWAY AND HIGHWAYS 169 AND 280.

&&

SUNGER
Local storm report, Dec 11, 9:38 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     NON-TSTM WND DMG VERNON                  33.76N 88.11W
12/11/2008                   LAMAR              AL   EMERGENCY MNGR

            64 TREES DOWN ACROSS LAMAR COUNTY CAUSING POWER OUTAGES
            IN SULLIGENT, VERNON, MILLPORT AND KENNEDY.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:01 AM CSTWinter Weather AdvisoryBMXBlount, Cherokee, Etowah, Fayette, Greene, Jefferson and 8 more17 hr
Dec 11, 8:04 AM CSTHigh Wind WarningBMXFayette, Lamar, Marion, Walker, Winston116 min
Dec 11, 9:34 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter4 days
Dec 11, 12:18 PM CSTFlash Flood WarningBMXLamar6 hr
Dec 11, 12:31 PM CSTWinter Storm WarningBMXLamar, Marion, Winston7 hr
Dec 11, 5:52 PM CSTAreal Flood AdvisoryBMXLamar12 hr

Nearby

River Flood Warnings in Alabama, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.